New Mexico, 2013

Flash Flood and Hail in New Mexico, July 2, 2013

July 2, 2013 · NWS ABQ · 16 events in 5 counties and zones

High pressure aloft centered over Nevada maintained a persistent northerly flow over New Mexico. Showers and thunderstorms initially developed over the peaks of the northern high terrain and drifted south throughout the day as storms increased in both coverage and intensity.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

High pressure aloft centered over Nevada maintained a persistent northerly flow over New Mexico. Showers and thunderstorms initially developed over the peaks of the northern high terrain and drifted south throughout the day as storms increased in both coverage and intensity. Some of the storms became severe as vertical wind shear was more than sufficient to support organized storms. The main threat was gusty outflow winds, especially for western New Mexico.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jul 2, 5:05 AM MST, 6 hours 17 minutes earlier.

Area forecast discussion, Jul 2, 5:05 AM MST, 6 hours 17 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
605 AM MDT TUE JUL 2 2013

.AVIATION...
12Z TAF CYCLE
VFR CONDITIONS EXPECTED THIS MORNING THROUGH ABOUT 18Z ALL AREAS
EXCEPT OVER AND JUST EAST OF THE SANGRE DE CRISTO MOUNTAINS WHERE
SOME CEILINGS OF BKN-OVC030-040 COULD RESULT IN SOME LOCAL MVFR
CONDITIONS WITH MOUNTAIN TOP OBSCURATIONS. THEREAFTER...SCATTERED
TO NUMEROUS THUNDERSTORMS AND SHOWERS WILL DEVELOP AROUND 18Z
INITIALLY FAVORING THE NORTHERN AND CENTRAL HIGH TERRAIN.
MOVEMENT WILL BE TO THE SOUTH. LATER IN THE AFTERNOON AND INTO THE
EVENING...21Z THROUGH 06Z...THE FOCUS LOOKS TO SHIFT TO THE
CENTRAL AND SOUTHWEST ZONES AND STRONG GUSTY OUTFLOWS TO 45 MPH
WITH LOCALLY MODERATE TO HEAVY RAIN WILL ACCOMPANY THIS ACTIVITY.
THE STRONGEST STORMS WILL PRODUCE LOCAL IFR TO MVFR CIGS AND
VISIBILITIES AND AREAS OF BLOWING DUST NEAR OUTFLOWS WILL ALSO
RESULT IN VISIBILITY RESTRICTIONS. SHOWERS AND THUNDERSTORMS
SHOULD DISSIPATE BETWEEN 06Z AND 10Z.

05

&&

.PREV DISCUSSION...335 AM MDT TUE JUL 2 2013...
MODELS CONTINUE TO SHIFT THE CENTER OF 500 MB HIGH PRESSURE
GRADUALLY SOUTHWARD FROM NORTHERN NV THIS MORNING TO THE CA/AZ
BORDER THURSDAY. IT IS THEN FORECAST TO SHIFT EASTWARD ACROSS AZ
FRIDAY AND OVER NM FOR THE WEEKEND AND EARLY NEXT WEEK. AS THE
HIGH APPROACHES OUR COOLING TREND WILL END. AFTER HIGH
TEMPERATURES TODAY AND WEDNESDAY A FEW TO 13 DEGREES BELOW NORMAL
CENTRAL AND EAST...AND A FEW DEGREES ABOVE NORMAL IN THE
WEST...READINGS SHOULD GENERALLY CLIMB A FEW TO 7 DEGREES ABOVE
NORMAL BY SATURDAY.

MOISTURE IS EXPECTED TO REMAIN IN PLACE AS THE HIGH ARRIVES
KEEPING THE WEATHER PATTERN CONVECTIVELY ACTIVE. THE MOST ACTIVE
DAYS OVERALL SHOULD BE TODAY AND WEDNESDAY. THE LAST TWO DAYS HAVE
SEEN SHORTWAVES TRAVEL SOUTHWARD OVER THE AREA WITH ATTENDANT
CLUSTERS AND LINES OF STORMS. TODAY AND WEDNESDAY SHOULD BE FAIRLY
SIMILAR...EXCEPT SATELLITE IMAGERY EARLY THIS MORNING HAS SIGNS OF A
WEAKER SHORTWAVE OVER CO...WHICH IS FARTHER WEST THAN THOSE WE HAVE
SEEN THE LAST TWO NIGHTS. THIS SHOULD RESULT IN ANOTHER ROUND OF
MAINLY SCATTERED STORMS EXCEPT FOR MORE NUMEROUS CELLS TRACKING
OFF THE NORTHERN AND CENTRAL MOUNTAINS...AS WELL AS THE WESTERN
MOUNTAINS EAST OF THE CONTINENTAL DIVIDE. GRIDS CURRENTLY PAINT
DAILY ROUNDS OF SCATTERED TO ISOLATED ACTIVITY DURING THE LATTER HALF
OF THE WORK WEEK AND THE WEEKEND...BUT THE POTENTIAL EXISTS FOR
CLUSTERS OF MORE NUMEROUS CELLS ACROSS NORTHERN AND EASTERN PARTS
OF THE FORECAST AREA. WHEN THE HIGH GETS SOUTH OF UT AND
CO...SHORTWAVES IN THE WESTERLIES SHOULD TRACK EASTERLY AND
SOUTHEASTERLY ACROSS PARTS OF NM. THE GFS AND ECMWF HINT AT ONE
SUCH SHORTWAVE CLIPPING N AND NE NM FRIDAY AND FRIDAY NIGHT AS A
WEAK UPPER TROUGH CROSSES THE CENTRAL ROCKIES. THIS COULD BE A
DAILY OCCURRENCE THROUGH THE WEEKEND.

44

.FIRE WEATHER...
VERY AMPLIFIED PATTERN WITH UPPER LEVEL HIGH CENTERED OVER NEVADA TO
SHIFT ONLY A BIT THROUGH MID WEEK. SOME CHANGES IN THE PATTERN...
MAINLY IN THE FORM OF DECREASED AMPLIFICATION BY THE END OF THE WEEK
INTO THE WEEKEND. SUFFICIENT MOISTURE TO REMAIN IN PLACE TO SUPPORT
DAILY ROUNDS OF WETTING RAIN FAVORING THE HIGHER TERRAIN.

FOR TODAY AND WEDNESDAY...UPPER LEVEL HIGH TO REMAIN OVER NEVADA
WITH CLOSED LOW OVER ILLINOIS AND RELATIVELY STRONG GRADIENT OVER
AND JUST EAST OF NEW MEXICO RESULTING IN FAIRLY STRONG NORTH WINDS
ALOFT. GOOD SURFACE MOISTURE WITH GAP WINDS OVERNIGHT SUPPORTING
WESTWARD TRANSPORT OF LOW LEVEL MOISTURE. WETTING RAIN TO FAVOR THE
HIGHER TERRAIN AND EASTERN PLAINS...BUT SOME BETTER INSTABILITY OVER
THE WEST COULD INCREASE COVERAGE TODAY THOUGH AFTERNOON RH MIN
VALUES STILL NEAR 15 PERCENT OVER THE NORTHWEST PLATEAU AND
HIGHLANDS WITH SOME DRY THUNDERSTORMS POSSIBLE THERE. OVERNIGHT RH
RECOVERIES TO BE MAINLY GOOD TO EXCELLENT WITH SOME FAIR VALUES
ACROSS THE NORTHWEST. SIMILAR WETTING RAIN PATTERN ON WEDNESDAY.

UPPER RIDGE STARTS TO FLATTEN ON WEDNESDAY AND AN UPPER LEVEL
DISTURBANCE MOVES ONSHORE NEAR THE PACIFIC NORTHWEST EARLY WEDNESDAY
WITH A STRONGER SYSTEM LATE WEDNESDAY AND INTO THURSDAY. THE CENTER
OF THE UPPER HIGH SHIFTS SOUTHWARD IN RESPONSE. BY LATE FRIDAY...THE
HIGH SHIFTS TO THE EAST AS LOW PRESSURE DEEPENS OFF THE CALIFORNIA
COAST. DRIER AIR MOVES INTO THE WESTERN AND NORTHERN ZONES...
REDUCING BUT NOT ELIMINATING WETTING RAIN COVERAGE. TEMPERATURES TO
TREND UP THURSDAY THROUGH SATURDAY WITH HIGH HAINES OF 5 TO 6 OVER
WESTERN AND POSSIBLY CENTRAL ZONES FRIDAY THROUGH MONDAY.

05

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Jul 2, 5:11 AM MST, 6 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
611 AM MDT TUE JUL 2 2013

NMZ501>540-031200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
611 AM MDT TUE JUL 2 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
HOWEVER...A FEW STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS
AFTERNOON AND EVENING ACROSS THE EASTERN PLAINS AND IN WESTERN
AREAS SOUTH OF I-40. IN ADDITION SOME THUNDERSTORMS WILL BE
CAPABLE OF PRODUCING A QUICK THREE QUARTERS OF AN INCH OF RAIN EAST OF
THE CONTINENTAL DIVIDE TO THE TEXAS BORDER. RAIN AT THIS RATE
COULD PRODUCE FLASH FLOODING WITHIN AND BELOW RECENTLY BURNED
FORESTS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
HOWEVER...A FEW STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE
DURING THE AFTERNOON AND EVENING ON WEDNESDAY AND THURSDAY ACROSS THE
EASTERN PLAINS...AND ALSO IN CENTRAL AND WESTERN AREAS SOUTH OF
I-40. IN ADDITION SOME THUNDERSTORMS WILL BE CAPABLE OF PRODUCING
A QUICK THREE QUARTERS OF AN INCH OF RAIN EAST OF THE CONTINENTAL
DIVIDE TO THE TEXAS BORDER...AND ALSO AROUND GLENWOOD. RAIN AT THIS RATE
COULD PRODUCE FLASH FLOODING WITHIN AND BELOW RECENTLY BURNED
FORESTS.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

44

The radar

The Amarillo radar (KAMA), 189 km away, was scanning. The volume nearest the first event began at 18:20 UTC.

Open the radar archive at this moment

Event by event

9 hail, 4 thunderstorm wind, 2 funnel cloud, 1 flash flood. Local standard time, as filed.

Funnel Cloud, Union

When
July 2, 11:22 AM MST to 11:30 AM MST
Where
Union County, Clayton
Reported by
Law Enforcement
Coordinates
36.450, -103.180

The Clayton Police Dept. relayed reports of a funnel cloud associated with a severe thunderstorm storm in the area. A large funnel cloud was accompanied by several smaller funnel clouds. Rotation was not observed or evident on radar.

Hail, San Miguel

When
July 2, 12:48 PM MST to 12:55 PM MST
Where
San Miguel County, 1.49 mi SSW of Las Vegas
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
35.580, -105.230

Hail, San Miguel

When
July 2, 1:00 PM MST to 1:15 PM MST
Where
San Miguel County, 1.38 mi S of Las Vegas
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
35.580, -105.220

Hail, San Miguel

When
July 2, 1:36 PM MST to 1:45 PM MST
Where
San Miguel County, Villanueva
Measured
1 in hail
Reported by
COOP Observer
Coordinates
35.270, -105.360

Thunderstorm Wind, Torrance

When
July 2, 2:22 PM MST
Where
Torrance County, (Cqc)clines Corners
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
35.000, -105.660

Hail, Torrance

When
July 2, 2:24 PM MST to 2:35 PM MST
Where
Torrance County, 0.57 mi W of (Cqc)clines Corners
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.000, -105.670

Flash Flood, Torrance

When
July 2, 2:55 PM MST to 3:00 PM MST
Where
Torrance County, Clines Corners to 0.09 mi ENE of Clines Corners
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
35.010, -105.670

An amateur radio operator reported torrents of water along NM 3 with up to 4 feet of flowing water over the road. Considerable hail and reduced visibilities also accompanied the storms. Difficult driving conditions due to heavy rain, hail and near zero visibility were also reported along Interstate 40 in this area via NMDOT.

Thunderstorm Wind, Torrance

When
July 2, 3:06 PM MST to 3:10 PM MST
Where
Torrance County, 2.15 mi SSW of Encino
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
34.620, -105.470

A local COOP observer estimated a wind gust to near 60 mph.

Funnel Cloud, Lincoln

When
July 2, 3:06 PM MST to 3:09 PM MST
Where
Lincoln County, 3 mi NE of Ruidoso
Reported by
Law Enforcement
Coordinates
33.361, -105.643

The Lincoln County Emergency Manager relayed a report from the Capitan Police Dept. Chief of a well-defined funnel cloud just north of Capitan.

Hail, Lincoln

When
July 2, 3:45 PM MST to 3:55 PM MST
Where
Lincoln County, 1.5 mi SSW of Alto
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
33.380, -105.690

Hail, Lincoln

When
July 2, 3:45 PM MST
Where
Lincoln County, 5.05 mi NE of Alto
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
33.460, -105.630

Hail, Lincoln

When
July 2, 3:45 PM MST to 3:51 PM MST
Where
Lincoln County, 0.9 mi NW of Alto
Measured
1.75 in hail
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
33.410, -105.690

The hail resulted in damage to automobiles, including broken windshields.

Hail, Lincoln

When
July 2, 3:50 PM MST to 3:55 PM MST
Where
Lincoln County, 1.38 mi S of Alto
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
33.380, -105.680

Hail, Lincoln

When
July 2, 3:50 PM MST to 3:57 PM MST
Where
Lincoln County, 1.34 mi ESE of Alto
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
33.390, -105.660

Thunderstorm Wind, Socorro

When
July 2, 4:50 PM MST to 4:55 PM MST
Where
Socorro County, 17.58 mi ESE of Bingham
Measured
50 kt (58 mph) measured gust
Reported by
Park/Forest Service
Coordinates
33.770, -106.100

Wind gust recorded at a RAWS site.

Thunderstorm Wind, Lincoln

When
July 2, 5:30 PM MST to 5:35 PM MST
Where
Lincoln County, 7.62 mi W of Oscuro
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
33.500, -106.180

Wind gust was recorded at White Sands Missile Range- Oscura Range Camp site.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2013Every state in 2013This day in weather historyWarnings in New Mexico, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 451033, 451020, 451021, 451022, 451029, 451023, 451034, 451030, 451035, 451024, 451025, 451028, 451026, 451027, 451031, 451032.